Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 28, NWS Cheyenne, WY

May 26, 2003Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 26, 2003, 3:39 PM MDT for Laramie County, Wyoming. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2003, 3:39 PM MDT (21:39 UTC)
Expired
May 26, 2003, 4:15 PM MDT
In force
36 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 27 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
1482 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 262139
SVRCYS
WYC021-262215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
339 PM MDT MON MAY 26 2003

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LARAMIE COUNTY IN SOUTHEAST WYOMING

* UNTIL 415 PM MDT

* AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  IN EXCESS OF 60 MPH 15 MILES WEST OF CARPENTER...OR ABOUT 11 MILES
  SOUTHEAST OF CHEYENNE...MOVING EAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE PINE BLUFFS

THIS DOES NOT INCLUDE THE CITY OF CHEYENNE.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4114 10471 4100 10489 4101 10406 4120 10408

STARK

WCJIN-WYSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:30 PM MDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 26, 1:30 PM MDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
130 PM MDT MON MAY 26 2003

RIDGE AXIS ALOFT CURRENTLY OVER CYS FORECAST AREA WILL GRADUALLY
SHIFT EASTWARD TONIGHT AND TUE AS THE UPPER RIDGE TAKES ON A
SOUTHWEST TO NORTHEAST TILT. A BROAD SURFACE BASED CONVERGENCE ZONE
WILL REMAIN FROM THE NORTHERN HIGH PLAINS TO THE AZ DESERT WITH SOME
POOLING OF LOW LEVEL MOISTURE ALONG THE HIGH PLAINS AND FRONT RANGE.
SOME EVENING SHOWERS AND THUNDERSTORMS ARE POSSIBLE TONIGHT WITH
WEAK INSTABILITY EARLY. TEMPERATURES TONIGHT WILL COOL OFF INTO THE
40S TO LOWER 50S MOST LOCATIONS. TEMPS TUE WILL BE ABOVE NORMAL...80
DEG F OR WARMER IN MOST LOWER ELEVATIONS. SCATTERED AFTERNOON
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUE AS MARGINAL MOISTURE
INTERACTS WITH A WEAKLY UNSTABLE ATMOSPHERE.

LONG TERM...SHORTWAVE DROPPING SE ACROSS THE NRN PLAINS DRAGS A COLD
FRONT ACROSS THE CWA TUESDAY NIGHT WITH SHOWERS AND TSTRMS SCTD ALONG
IT.  DRIER AIR OVERSPREADS THE REGION WEDS WITH UPPER RIDGE HOLDING
ACROSS THE ROCKYS THRU THURSDAY.  THIS SHOULD RESULT IN A WARM AND
DRY REGIME WITH THURSDAY THE WARMEST DAY OF THE PERIOD.  FRIDAY INTO
THE WEEKEND A LITTLE MORE MOISTURE HINTED BY MODELS IN A WEAKLY
UPSLOPING FLOW BUT NOT THAT MUCH.  WILL KEEP MENTION OF ISOLD AFTN
AND EVENING TSTRMS MAINLY VICINITY MTNS FRI AND SATURDAY WITH DRYING
RETURNING SUNDAY INTO MONDAY.

.CYS...
WY...NONE.
NE...NONE.

JMR/RE
Hazardous weather outlook, May 26, 10:53 AM MDT, 4 hours 46 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-271145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1053 AM MDT MON MAY 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS...SOME CAPABLE OF PRODUCING HAIL AND GUSTY
WINDS...WILL DEVELOP THIS AFTERNOON OVER THE MOUNTAINS AND THE
PLAINS OF SOUTHEAST WYOMING AND GRADUALLY MOVE INTO THE FAR WESTERN
PART OF THE NEBRASKA PANHANDLE DURING THE EVENING.  THUNDERSTORMS
SHOULD WEAKEN TO RAIN SHOWERS BY MIDNIGHT AND GRADUALLY DISSIPATE
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP TUESDAY
AFTERNOON...MAINLY ACROSS THE NORTHERN NEBRASKA PANHANDLE AND
ADJACENT AREAS OF SOUTHEAST WYOMING.  THESE STORMS ARE NOT EXPECTED
TO BE AS WIDESPREAD OR AS INTENSE AS STORMS TODAY.

AFTER A PERIOD OF QUIET WEATHER ON WEDNESDAY AND THURSDAY...THE
CHANCE OF LATE AFTERNOON AND EVENING THUNDERSTORMS RETURN TO THE
FORECAST FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN SOUTHEAST WYOMING EAST OF THE
LARAMIE RANGE THIS AFTERNOON AND EVENING.  SPOTTER ACTIVATION IS
NOT EXPECTED ELSEWHERE ACROSS THE WESTERN NEBRASKA PANHANDLE OR THE
REMAINDER OF SOUTHEAST WYOMING.

WCJIN-WYSE-WYNE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 4:28 PM MDTSevere Thunderstorm WarningCYSLaramie32 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.